Side Effects of Topical Retinoids
Topical retinoids often cause side effects. The most common is so called ‘retinoid reaction’. It is characterized by itching, burning, reddening and peeling. ‘Retinoid reaction’ is more likely to occur after tretinoin or tazarotene treatment than after using isotretinoin, adapalene, retinol or retinaldehyde. Its manifestations appear within the first few weeks of therapy and have been proved to stem from the release of proinflammatory cytokines.
There are more side effects caused by topical retinoids. Another one is known as photosensitization. It manifests at the beginning of the treatment. Those who use retinoids should avoid sun exposure and use sunscreens and other sun protection products. However, your skin will get used to retinoids and develop normal reaction to UV rays in a few months. Topical retinoids can even lead to irritant conjunctivitis if applied on the areas around the eyes.
Systematic side effects
Studies held for over 30 years have proved that long-term retinoid treatment has no systematic side effects in young adults. Though, topical retinoids should be used with caution during pregnancy. Women of child-bearing age should be aware that retinoids are claimed to cause teratogenicity or embryotoxicity if used systematically. However, last 25 years of medical practice have evidenced no cases of teratogenicity induced by retinoid acne therapy. Still, it is better either to avoid pregnancy during treatment or to stop therapy if got pregnant.
How to counteract side effects?
To fight adverse reactions provoked by topical retinoids one should reduce the application frequency or choose less irritating retinoids. Professionals add 3% indomethacin or 1% hydrocortisone to the product formula to reduce side effects. Some patients suffer even from the lowest retinoid concentrations. In such cases treatment should be dropped.
Natural agents and extracts such as Magnoliae flos, β-glycyrrhetinic acid, Scleroglucan, Gingko extract, Raspberry extract, Schisandra extract, Cola extract, Enna complex, or Vegetol red grapevine extract have been proved to reduce side effects produced by topical retinoids.
New synthetic retinoid (N-retinoyl-D-glucosamine) is a great option as it heals photoaged skin causing no irritation.
Mentioned ways to reduce side effects are pretty effective, though some of them require using other agents, which may lead to adverse reactions as well. The most urgent issue is to find a way to treat side effects induced by topical retinoids with no co-administration. It is believed that improving delivery system/s for topical retinoids can help to diminish side effects.